Alert archive / Missouri / Flash Flood Warnings in 2020
Flash Flood Warning 52, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 31, 2020, 4:39 PM CDT for Dent County, Shannon County, Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2020, 4:39 PM CDT (21:39 UTC)
- Expired
- Jul 31, 2020, 10:45 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dent County, MO, Shannon County, MO
The radar
The St Louis radar (KLSX), 160 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 8:10 PM CDT | HEAVY RAIN 3.15 | 4 Nw Bunker, MO | THIS IS A 24 HOUR PRECIP TOTAL FROM MESONET STATION SINM7 SINKIN RAWS. |
| Jul 31, 8:35 PM CDT | HEAVY RAIN 6.1 | 12 Sse Midridge, MO | THIS IS A 24 HOUR PRECIP TOTAL FROM MESONET STATION CRRM7 CARR CREEK RAWS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 590 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 484 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
402
WGUS53 KSGF 312139
FFWSGF
MOC065-203-010345-
/O.NEW.KSGF.FF.W.0052.200731T2139Z-200801T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
439 PM CDT Fri Jul 31 2020
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Northeastern Shannon County in south central Missouri...
Southeastern Dent County in south central Missouri...
* Until 1045 PM CDT Friday.
* At 439 PM CDT, Doppler radar and automated gauges indicated heavy
rain falling across the warned area. Up to four inches of rain
have already fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Echo Bluff State Park... Ozark National Scenic
Riverways...
Winona... Eminence...
Bunker... Turtle...
Boss... Howes Mill...
Midridge... Stone Hill...
This warning includes but is not limited to the following low water
crossings...
Route H at Rocky Creek 6 miles northeast of Winona...
Route H at Thomas Hollow 8 miles northeast of Winona...
and Route H, 10 miles northeast of Winona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3709 9121 3704 9122 3702 9133 3733 9142
3770 9142 3769 9115 3759 9115 3759 9131
3751 9131 3750 9121 3742 9121 3741 9117
3726 9116 3725 9112 3720 9112 3720 9109
3718 9109 3714 9102 3709 9102
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
Burchfield2 follow-up statements
789
WGUS73 KSGF 010102
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
802 PM CDT Fri Jul 31 2020
MOC065-203-010345-
/O.CON.KSGF.FF.W.0052.000000T0000Z-200801T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shannon MO-Dent MO-
802 PM CDT Fri Jul 31 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
NORTHEASTERN SHANNON AND SOUTHEASTERN DENT COUNTIES...
At 800 PM CDT, Doppler radar and automated gauges indicated moderate
rain falling across the warned area. Up to five inches of rain have
fallen in portions of the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Echo Bluff State Park... Ozark National Scenic Riverways...
Winona... Eminence...
Bunker... Turtle...
Boss... Howes Mill...
Midridge... Stone Hill...
This warning includes but is not limited to the following low water
crossings...
Route H at Rocky Creek 6 miles northeast of Winona...
Route H at Thomas Hollow 8 miles northeast of Winona...
and Route H, 10 miles northeast of Winona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3709 9121 3704 9122 3702 9133 3733 9142
3770 9142 3769 9115 3759 9115 3759 9131
3751 9131 3750 9121 3742 9121 3741 9117
3726 9116 3725 9112 3720 9112 3720 9109
3718 9109 3714 9102 3709 9102
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Burchfield728
WGUS73 KSGF 010343
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
1043 PM CDT Fri Jul 31 2020
MOC065-203-010353-
/O.EXP.KSGF.FF.W.0052.000000T0000Z-200801T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shannon MO-Dent MO-
1043 PM CDT Fri Jul 31 2020
...THE FLASH FLOOD WARNING FOR NORTHEASTERN SHANNON AND SOUTHEASTERN
DENT COUNTIES WILL EXPIRE AT 1045 PM CDT FRIDAY...
The heavy rain has ended. The threat for rapid rises in water levels
has diminished. Flash flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3709 9121 3704 9122 3702 9133 3733 9142
3770 9142 3769 9115 3759 9115 3759 9131
3751 9131 3750 9121 3742 9121 3741 9117
3726 9116 3725 9112 3720 9112 3720 9109
3718 9109 3714 9102 3709 9102
$$
BurchfieldWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:00 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 31, 3:00 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
300 PM CDT Fri Jul 31 2020
.SHORT TERM...(This evening through Saturday)
Issued at 300 PM CDT Fri Jul 31 2020
At mid afternoon an upper level trough axis was pushing through
southwest Missouri, while at the surface a slow moving boundary was
located across southern Missouri with a weak surface low along it
near Springfield. As this upper level trough slowly pivots through
the region this evening, ongoing showers and thunderstorms will
continue to slowly sag southward and eventually settle over the
southeastern sections of the forecast area this evening. 18Z SGF
sounding still shows very moist airmass overhead with precipitable
water values of 1.78 inches. Thus expect the potential for very
heavy rainfall with any of the storms given their slow progression
and will lead to the potential for more localized flash flooding.
In addition, a narrow corridor of mixed layer capes around 1000
J/kg juxtaposed with deep shear of around 20 knots resides along
and south of the front over south central Missouri through the
early evening hours. So cant rule out a stronger storm in this
area. However, biggest threat will heavy rainfall in a short
period of time.
As we head into the overnight hours, rainfall will begin to end from
northwest to southeast and by late tonight the rain will be confined
to the eastern Ozarks. If this lingers longer there may have to be
an extension to the the flash flood watch, especially over the
eastern and southeastern counties.
Drier air will then settle over the region on Saturday, with below
normal temperatures around 80 for highs along with comfortable
humidity levels. A few showers will still be possible across the
eastern Ozarks as the upper level system still hangs over Illinois
into eastern Missouri.
.LONG TERM...(Saturday Night through Friday)
Issued at 300 PM CDT Fri Jul 31 2020
Quiet and cool weather is expected Saturday night with mainly clear
skies. Overnight lows look to drop into lower to mid 60s in most
locations, but some of the colder locations over the eastern Ozarks
could see readings in the mid and upper 50s.
For the Sunday through Wednesday time frame pattern will be
dominated by a large ridge over the western states and troughing in
the east. This will keep southeast Kansas and the Missouri Ozarks in
northwest flow. As a result, temperatures will remain below normal
with mainly dry conditions. The being said, a weak wave that drops
through the flow Sunday afternoon will likely lead to some scattered
showers across portions of the area. Other low end rain chances will
be possible through the period as well.
As we head into the latter part of the work week the upper pattern
becomes more zonal as the western ridge breaks down. This will
result in an uptick in temperatures along with better rain
chances.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1216 PM CDT Fri Jul 31 2020
Showers and a few storms will rotate across the TAF sites through
this evening. Heavy downpours of rain will likely diminish
visibilities into the IFR category, while ceilings vary between
MVFR and IFR through this evening. This activity will end from the
northwest to the southeast later this evening, with perhaps a
windy of VFR flight conditions in its wake. However, will likely
see stratus form again late tonight into early Saturday morning
with ceilings between 015-025Kft. Northerly winds could be gusty
for a time this afternoon with some gusts to 20 knots. Otherwise,
lighter northwest winds are expected this evening through 18Z
Saturday.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 9 PM CDT this evening for MOZ066>068-
077>083-088>098-101>106.
KS...NONE.
&&
SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...RaberdingHazardous weather outlook, Jul 31, 3:22 PM CDT, 1 hour 17 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 322 PM CDT Fri Jul 31 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-012030- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 322 PM CDT Fri Jul 31 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited thunderstorm wind damage risk. Limited flooding risk. Limited lightning risk. DISCUSSION... Numerous showers and embedded thunderstorms will continue to track across the area through this evening and into the overnight hours, becoming more concentrated across south central Missouri later this evening. Very heavy rainfall with these storms will be likely with pockets of 2 to 4 inches still possible which will lead to flash flooding. A stronger storm is possible across south central Missouri through this evening with lightning and wind gusts of 50 to 60 mph possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few thunderstorms will then be possible on Sunday with generally dry and cooler weather the first half of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Raberding
In the hours before
Local storm report, Jul 31, 1:22 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
122 PM CDT FRI JUL 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN VERSAILLES 38.43N 92.84W
07/31/2020 M2.54 INCH MORGAN MO CO-OP OBSERVER
24HR TOTAL.
&&Local storm report, Jul 31, 1:35 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
135 PM CDT FRI JUL 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 AM HEAVY RAIN 4 SW HERMITAGE 37.89N 93.36W
07/31/2020 M4.40 INCH HICKORY MO AMATEUR RADIO
REPORT FROM GALMEY. STATION REPORTS 4.40” OF
RAIN SINCE 6 THIS MORNING. REPORTS STILL
RAINING PRETTY HARD.
&&Local storm report, Jul 31, 1:36 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
136 PM CDT FRI JUL 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 AM HEAVY RAIN LINCOLN 38.39N 93.33W
07/31/2020 E4.40 INCH BENTON MO PUBLIC
REPORTED TO MEDIA.
&&Local storm report, Jul 31, 1:56 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
156 PM CDT FRI JUL 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM FLASH FLOOD 3 E CROSS TIMBERS 38.02N 93.16W
07/31/2020 HICKORY MO DEPT OF HIGHWAYS
ROAD CLOSED DUE TO FLOODING ROUTE P
EASTBOUND (HICKORY COUNTY).
&&Local storm report, Jul 31, 2:29 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
229 PM CDT FRI JUL 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM FLOOD 1 WSW BUFFALO 37.64N 93.11W
07/31/2020 DALLAS MO COCORAHS
REPORTS OF MINOR FLOODING. 1.64 INCHES IN
THE PAST 3 HRS 40 MINS.
&&Local storm report, Jul 31, 2:56 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
256 PM CDT FRI JUL 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HEAVY RAIN 6 N HARTVILLE 37.34N 92.51W
07/31/2020 M2.00 INCH WRIGHT MO PUBLIC
2.00 INCHES FELL IN LESS THAN 30 MINS. FELL
BETWEEN 2 PM AND 2:30 PM.
&&The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 7:25 PM CDT | Flash Flood Warning | SGF | Benton, Morgan | 6 hr |
| Jul 30, 9:55 PM CDT | Special Weather Statement | SGF | Greene | 50 min |
| Jul 31, 3:08 AM CDT | Flash Flood Watch | SGF | Barry, Barton, Cedar, Christian, Dade, Dallas and 21 more | 17 hr |
| Jul 31, 3:42 AM CDT | Areal Flood Advisory | SGF | St. Clair | 8 hr |
| Jul 31, 4:23 AM CDT | Flash Flood Warning | SGF | St. Clair | 10 hr |
| Jul 31, 8:58 AM CDT | Areal Flood Advisory | SGF | Hickory | 3 hr |
| Jul 31, 10:13 AM CDT | Flash Flood Warning | SGF | Benton, Hickory | 6 hr |
| Jul 31, 1:17 PM CDT | Areal Flood Advisory | SGF | Dallas, Laclede, Webster | 6 hr |
| Jul 31, 2:04 PM CDT | Areal Flood Warning | SGF | St. Clair | 6 hr |
| Jul 31, 3:02 PM CDT | Areal Flood Advisory | SGF | Dent, Douglas, Howell, Phelps, Shannon, Texas and 2 more | 6 hr |
| Jul 31, 4:01 PM CDT | Areal Flood Warning | SGF | Benton, Hickory | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.